How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4507
Experience:  MD Psychiatry
9385906
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I have stopped taking lovan after one week cold turkey, is

This answer was rated:

I have stopped taking lovan(20mg) after one week cold turkey, is this bad? I feel as if they were making me more depressed and I just stopped taking them. now I feel super sick. I suffer from depression, social anxiety(when depressed only , usually an extrovert) and complex trauma history. have I done the wrong thing? because of my very difficult living circumstances I have not been able to go to the doctor cos of this dreaded social phobia im a wreck. any help would be great. should I go back on the lovan? I just don't like the changes im experiencing while being on them, like low libidio,tired,lazy and ill etc etc

Greetings !

 

Welcome to the site.

 

Well you should not have stopped lovan abruptly like that because such cold turkey withdrawal increases the risk for development of distressing ssri withdrawal symptoms which include electric shock sensations in the brain , dizziness, nausea, vomiting , tremors, anxiety , restlessness, rebound of depression.

 

However having said this I must also acknowledge the fact that lovan ( fluoxetine) is the safest among it's ssri class as far as development of these withdrawal symptoms are concerned owing to it's longer half life which allows the body to adjust to the decreasing levels of the drug thus preventing withdrawal symptoms.

 

Also I must mention that these withdrawal symptoms if at all develop are temporary and subside on their own within few days.

 

So to summarize --

 

-- You are unlikely to develop withdrawal side effects / symptoms from abrupt / cold turkey withdrawal of lovan due to it's longer half life however if at all withdrawal symptoms develop , do not panic as they will subside within a few days on their own. But if at any point during the withdrawal syndrome you feel that you cannot manage it on your own and need some type of intervention then at that instance you restart yourself on 20 mg lovan and after 5-7 days start to taper down the dose of lovan by taking 20 mg dose every alternate day for 1 week followed by taking the same dose once in every 3rd day for another 1 week and then stopping the drug completely. This strategy should have been applied by you in the first place if you wanted to come off lovan but anyways this shall be applied now if the need arises.

 

You see if not lovan, then any other anti depressant needs to be started to control your depression and anxiety because they are not going to correct themselves and will continue to make your life miserable , so you can discuss some very good anti depressant options such as Zoloft (sertraline) or Lexapro (escitalopram) or Cymbalta ( duloxetine) and ask him to choose any one of them to manage your under lying depression and anxiety.

 

As far as you feeling super sick after stopping the lovan cold turkey well this can perhaps be an early sign of impending lovan withdrawal syndrome which shall subside on it's own after few days but you got to endure it until that happens or else you shall restart on 20 mg lovan and adopt a slower method of withdrawal next time.

 

I hope this helps.

 

Wish you all the best.

 

Please kindly leave a Positive rating if you are satisfied with the answer.

 

If there is any further assistance needed please feel free to ask using the reply button.

 

Regards..

Dr. Kaushik and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.


than you very much, do you think it is necessary to take meds to overcoe depression and anxiety or can I do it with just counseling lessons? am I making a mistake thinking that anti depressants wont help me?

Well anti depressants till date are considered as the number 1 choice for treatment of depression and therapy is used as either for mild depressive cases or in combination with anti depressant drugs plus one has to wait for many weeks before one can appreciate improvement in one's depressive cognition.

 

While on the other hand anti depressants are much faster to act and have capacity to start producing improvement in the very first week but due to the apparent and make believe fear of side effects among users, which I must mention occur only in handful of users and are almost always reversible , people try to evade use of these drugs which actually are best way to handle the depression and anxiety more so when these disorders are produced due to chemical imbalance in the brain which therapy cannot compensate for but these drugs surely can.

 

So I humbly request you to patiently give anti depressant drug a genuine try and see how you respond within 2-3 weeks of taking the chosen anti depressant , I am confident that you will start reaping benefits from the anti depressant and your faith in the drug shall be formed from there on. So have an open mind and give one of the anti depressants a shot , you shall start the anti depressant at lowest effective dose and then titrate up the dose after seeing the response and safety.

 

The lowest dose for the above mentioned drugs are --

 

Zoloft 25 mg / day at bedtime

 

Lexapro 5 mg/ day in the morning.

 

Cymbalta 20 mg / day at bedtime.

 

You may assist these chosen anti depressant with therapy if possible but at least an anti depressant is a must for you to overcome your conditions.

 

I hope this helps.

 

Wish you all the best and speedy recovery.

Regards..